Alert archive / Arkansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 253, NWS Tulsa, OK
NWS Tulsa, OK issued this severe thunderstorm warning at Aug 16, 2018, 8:21 PM CDT for Crawford County, Franklin County, Arkansas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2018, 8:21 PM CDT (01:21 UTC)
- Expired
- Aug 16, 2018, 9:15 PM CDT
- In force
- 54 min
- Issued by
- NWS Tulsa, OK
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Crawford County, AR, Franklin County, AR
The radar
The Western Arkansas radar (KSRX), 55 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 1.4 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1344 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 1769 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted.
642
WUUS54 KTSA 170121
SVRTSA
ARC033-047-170215-
/O.NEW.KTSA.SV.W.0253.180817T0121Z-180817T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tulsa OK
821 PM CDT THU AUG 16 2018
The National Weather Service in Tulsa has issued a
* Severe Thunderstorm Warning for...
Northern Franklin County in west central Arkansas...
Northeastern Crawford County in northwestern Arkansas...
* Until 915 PM CDT.
* At 821 PM CDT, a severe thunderstorm was located near Fern, moving
east at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations in or near the path include...
Mountainburg... Mulberry...
Chester... Cass...
Lake Fort Smith... Fern...
Jethro... Barnes...
Redding... Piney...
Locke... Turners Bend...
Taft... Paradise...
Bidville...
This includes the following highways,
Interstate 40 in Arkansas between mile markers 21 and 22.
Interstate 49 between mile markers 34 and 35.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3552 9409 3569 9418 3577 9386 3577 9370
3562 9370
TIME...MOT...LOC 0121Z 247DEG 17KT 3564 9405
HAIL...1.25IN
WIND...60MPH
$$1 follow-up statement
249
WWUS54 KTSA 170148
SVSTSA
Severe Weather Statement
National Weather Service Tulsa OK
848 PM CDT THU AUG 16 2018
ARC033-170157-
/O.CAN.KTSA.SV.W.0253.000000T0000Z-180817T0215Z/
Crawford AR-
848 PM CDT THU AUG 16 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CRAWFORD COUNTY
IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area therefore the warning has been cancelled.
LAT...LON 3557 9399 3570 9397 3571 9397 3573 9396
3573 9391 3574 9391 3575 9389 3576 9389
3577 9386 3577 9370 3562 9370
TIME...MOT...LOC 0147Z 274DEG 16KT 3573 9392 3560 9397
$$
ARC047-170215-
/O.CON.KTSA.SV.W.0253.000000T0000Z-180817T0215Z/
Franklin AR-
848 PM CDT THU AUG 16 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHEASTERN FRANKLIN COUNTY...
At 847 PM CDT, severe thunderstorms were located along a line
extending from 6 miles northwest of Cass to 3 miles southeast of
Fern, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations in or near the path include...
Cass... Jethro...
Barnes... Redding...
Turners Bend... Taft...
Paradise...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3557 9399 3570 9397 3571 9397 3573 9396
3573 9391 3574 9391 3575 9389 3576 9389
3577 9386 3577 9370 3562 9370
TIME...MOT...LOC 0147Z 274DEG 16KT 3573 9392 3560 9397
HAIL...1.00IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 6:31 PM CDT, 1 hour 50 minutes earlier.
Area forecast discussion, Aug 16, 6:31 PM CDT, 1 hour 50 minutes before
Area Forecast Discussion National Weather Service Tulsa OK 631 PM CDT Thu Aug 16 2018 .AVIATION... CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG. Ongoing widespread convection will continue to spread eastward with strongest storms developing in vicinity of the outflow boundary. Storm coverage and intensity is expected to diminish by late evening. Other storms may skirt across NW AR overnight w/ additional chances for storms again tomorrow afternoon. Overnight fog potential is complicated by potential convective influences. Will maintain VFR outside of TSRA impacts. && .PREV DISCUSSION... /Issued 344 PM CDT Thu Aug 16 2018/ DISCUSSION... Convective potential/severity and the heat are the main concerns in the short term. Forecast challenges continue tonight thru the weekend in an active pattern. Quieter weather is expected next week. An MCV, formed from convection last night on the high Plains, is currently advancing east over north central Oklahoma. Ahead of this feature, a couple of surface boundaries are noted. The boundary that entered our area yesterday has retreated north into southeast KS, while another subtle boundary, noted by moisture pooling and very high heat indices to its south, lies near the highway 412 corridor. Storms have developed along the southern boundary and ahead of the MCV. Given very high instability, some severe hail/wind storms are expected. Our area remains displaced to the south of the stronger flow aloft south of an upper low over Nebraska/Iowa, which will probably limit the overall severe threat. Storms in advance of the MCV should continue east northeast this afternoon and into the evening across NE OK and eventually into NW AR. Other storms will fire to our north across eastern KS/MO tonight as warm advection increases with the LLJ to the north of the southeast KS front. These storms are expected to eventually work their way southeast toward northern AR late tonight into Friday as the upper flow gradually veers to the northwest on the back side of the upper low to the north. Storm potential will continue Friday and Friday night, focused mainly on another cold front which will be dropping down into the region. We should see a relative lull in the action by Saturday afternoon as this boundary moves to our south. The next system in the southern stream will move across the central part of the country Sunday and Monday, and will bring yet another round of showers and storms, along with locally heavy rainfall, to the region. A cold front will slide thru the region on Monday, with rain chances coming to an end by Monday night as the humidity gets shoved out of our area. Looks like another front slides thru Tuesday night as well, though this one will likely slide thru dry. Several days of below average temps and dry weather are expected next week, as an amplified upper pattern develops with troughing over the eastern CONUS. Lacy && .PRELIMINARY POINT TEMPS/POPS... TUL 74 92 71 91 / 50 40 30 10 FSM 75 91 74 90 / 50 50 50 30 MLC 75 93 72 90 / 60 40 50 30 BVO 71 90 67 90 / 50 30 20 10 FYV 72 87 67 87 / 60 50 40 10 BYV 72 86 68 88 / 70 60 40 10 MKO 74 91 72 89 / 60 50 40 20 MIO 71 88 68 89 / 70 50 20 10 F10 73 92 71 89 / 60 40 40 20 HHW 76 94 73 93 / 20 30 40 30 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...Heat Advisory until 7 PM CDT this evening for OKZ049-053-070>076. AR...Heat Advisory until 7 PM CDT this evening for ARZ019-020-029. && AVIATION.....07
Hazardous weather outlook, Aug 16, 7:16 PM CDT, 1 hour 5 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
716 PM CDT Thu Aug 16 2018
ARZ001-002-010-011-019-020-029-OKZ049-053>076-171030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
716 PM CDT Thu Aug 16 2018
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...Tonight.
SEVERE THUNDERSTORM.
RISK...Elevated.
AREA...Far northeast Oklahoma into Southeast Oklahoma
and western Arkansas.
ONSET...Ongoing.
FLASH FLOOD.
RISK...Elevated.
AREA...much of eastern Oklahoma and western Arkansas.
ONSET...Ongoing.
HEAVY RAIN.
RISK...Limited.
AREA...much of eastern Oklahoma and western Arkansas.
ONSET...Ongoing.
DISCUSSION...
Scattered thunderstorms continue across portions of eastern Oklahoma into
western Arkansas this evening in the vicinity of an outflow boundary. The
leading edge of the broken line of thunderstorms was near a Bentonville
Arkansas to McAlester Oklahoma line. This Activity is expected to continue to
spread to the east-southeast as the night wears on. The strongest storms will
be capable of producing strong gusty winds, large hail and very heavy rains
that could lead to flooding of low lying areas.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
FRIDAY...Thunderstorm Potential...Dangerous Heat Potential.
SATURDAY...Thunderstorm Potential.
SUNDAY...Thunderstorm Potential...Heavy Rain Potential.
MONDAY...Thunderstorm Potential.
TUESDAY AND WEDNESDAY...No Hazards.
EXTENDED DISCUSSION...
Several rounds of showers and thunderstorms will be possible
Friday, and again later in the weekend and into the early part of
the next work week as a series of storm systems affect eastern
Oklahoma and western Arkansas. The best chance of thunderstorms
will be on Sunday into Sunday night as a strong cold front and
associated upper level storm system move through the region.
Drier and cooler weather is expected by Tuesday and Wednesday as
high pressure builds into the region.
weather.gov/tulsa contains additional information.In the hours before
Local storm report, Aug 16, 6:39 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
639 PM CDT THU AUG 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 AM HAIL 18 W WELCH 36.87N 95.42W
08/16/2018 E1.00 INCH CRAIG OK PUBLIC
PHOTO OF HAIL STONE RELAYED VIA SOCIAL MEDIA.
&&
SCOBBSpecial weather statement, Aug 16, 6:46 PM CDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Tulsa OK
646 PM CDT THU AUG 16 2018
OKZ070>074-170015-
Haskell OK-Pittsburg OK-Muskogee OK-Sequoyah OK-McIntosh OK-
646 PM CDT THU AUG 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN HASKELL...NORTHWESTERN
SEQUOYAH...EAST CENTRAL MCINTOSH...NORTHEASTERN PITTSBURG AND
SOUTHEASTERN MUSKOGEE COUNTIES UNTIL 715 PM CDT...
At 646 PM CDT, strong thunderstorms were located along a line
extending from 3 miles east of Warner to 4 miles west of Quinton.
Movement was northeast at 15 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Locations in or near the path include...
Stigler... Warner...
Quinton... Gore...
Porum... Webbers Falls...
Whitefield... Briartown...
Enterprise... Lake Tenkiller State Park...
Box...
This includes Interstate 40 in Oklahoma between mile markers 272 and
293.
LAT...LON 3554 9534 3564 9504 3564 9496 3515 9509
3511 9559
TIME...MOT...LOC 2346Z 242DEG 14KT 3549 9525 3514 9546Special weather statement, Aug 16, 7:16 PM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Tulsa OK
716 PM CDT THU AUG 16 2018
OKZ070-072>075-170100-
Haskell OK-Pittsburg OK-Muskogee OK-Latimer OK-Sequoyah OK-
716 PM CDT THU AUG 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR HASKELL...SOUTHWESTERN
SEQUOYAH...NORTHWESTERN LATIMER...NORTHEASTERN PITTSBURG AND
SOUTHEASTERN MUSKOGEE COUNTIES UNTIL 800 PM CDT...
At 716 PM CDT, strong thunderstorms were located along a line
extending from 5 miles southeast of Webbers Falls to 5 miles east of
Blocker. Movement was southeast at 15 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Locations in or near the path include...
Sallisaw... Wilburton...
Stigler... Vian...
Quinton... Gore...
Porum... Webbers Falls...
Keota... Whitefield...
Kinta... Tamaha...
Briartown... Robbers Cave State Park...
Enterprise... Lequire...
Kanima... Mc Key...
Featherston... Lewisville...
This includes Interstate 40 in Oklahoma between mile markers 284 and
312.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3482 9535 3511 9557 3531 9536 3530 9536
3529 9535 3533 9535 3557 9509 3549 9462
TIME...MOT...LOC 0016Z 300DEG 15KT 3544 9508 3505 9548Local storm report, Aug 16, 7:23 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
723 PM CDT THU AUG 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM FLASH FLOOD MOUNDS 35.88N 96.06W
08/16/2018 CREEK OK DEPT OF HIGHWAYS
STATE HIGHWAY 16 CLOSED IN BOTH DIRECTIONS DUE TO HIGH
WATER.
&&
RJSSpecial weather statement, Aug 16, 7:36 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Tulsa OK
736 PM CDT THU AUG 16 2018
ARZ010-OKZ069-072-170115-
Washington AR-Adair OK-Sequoyah OK-
736 PM CDT THU AUG 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WASHINGTON...
NORTHEASTERN SEQUOYAH AND SOUTHERN ADAIR COUNTIES UNTIL 815 PM CDT...
At 735 PM CDT, strong thunderstorms were located along a line
extending from near Maryetta to 2 miles southwest of Brushy Lake
State Park. Movement was east at 20 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Locations in or near the path include...
Sallisaw... Stilwell...
Marble City... Brushy Lake State Park...
Brushy... Adair State Park...
Bunch... Baron...
Maryetta... Clyde...
Canehill... Morrow...
LAT...LON 3576 9443 3576 9449 3568 9448 3543 9463
3550 9493 3564 9486 3564 9481 3573 9481
3593 9470 3592 9433
TIME...MOT...LOC 0035Z 259DEG 19KT 3583 9466 3551 9485Special weather statement, Aug 16, 8:07 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Tulsa OK
807 PM CDT THU AUG 16 2018
ARZ019-020-170130-
Franklin AR-Crawford AR-
807 PM CDT THU AUG 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FRANKLIN AND
NORTHEASTERN CRAWFORD COUNTIES UNTIL 830 PM CDT...
At 807 PM CDT, a strong thunderstorm was located near Mountainburg,
moving northeast at 25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations in or near the path include...
Mountainburg... Chester...
Lake Fort Smith... Fern...
Piney... Locke...
Jethro...
This includes Interstate 49 between mile markers 28 and 35.
LAT...LON 3553 9416 3565 9426 3576 9406 3576 9401
3561 9388
TIME...MOT...LOC 0107Z 236DEG 21KT 3562 9413The office that day
Everything else NWS Tulsa, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 8:07 PM CDT | Special Weather Statement | TSA | Crawford | 23 min |
| Aug 16, 8:40 PM CDT | Special Weather Statement | TSA | Crawford | 20 min |
| Aug 16, 9:08 PM CDT | Special Weather Statement | TSA | Franklin | 52 min |
| Aug 16, 9:10 PM CDT | Special Weather Statement | TSA | Madison | 50 min |
| Aug 16, 9:12 PM CDT | Special Weather Statement | TSA | Carroll | 48 min |
| Aug 16, 9:22 PM CDT | Areal Flood Advisory | TSA | Franklin | 113 min |
| Aug 17, 7:21 AM CDT | Special Weather Statement | TSA | Benton | 39 min |
| Aug 17, 7:58 AM CDT | Special Weather Statement | TSA | Carroll, Madison, Washington | 47 min |
| Aug 17, 8:31 AM CDT | Areal Flood Advisory | TSA | Benton, Carroll | 3 hr |
| Aug 17, 8:37 AM CDT | Special Weather Statement | TSA | Madison, Washington | 38 min |
| Aug 17, 8:41 AM CDT | Special Weather Statement | TSA | Madison | 49 min |
| Aug 17, 9:06 AM CDT | Special Weather Statement | TSA | Crawford, Franklin, Madison | 39 min |
| Aug 17, 9:49 AM CDT | Special Weather Statement | TSA | Crawford | 26 min |
| Aug 17, 10:20 AM CDT | Special Weather Statement | TSA | Sebastian | 40 min |
| Aug 17, 11:08 AM CDT | Special Weather Statement | TSA | Sebastian | 37 min |
| Aug 17, 12:51 PM CDT | Areal Flood Advisory | TSA | Crawford, Franklin | 3 hr |
Nearby
Severe Thunderstorm Warnings in Arkansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.